Children, teens and young adults make up a large percentage of the lorazepam abuse population, and lorazepam has a high potential for tolerance, dependence and addiction. It may be easier for parents who are prescribed to lorazepam for medical means to recognize the signs of a lorazepam high in their children. Other parents may suspect their child of being high or abusing drugs but have no prior experience or knowledge of what drug is being used. Learning the signs of lorazepam abuse allows parents to intervene and talk to and get the appropriate help for their child.
Physical Signs that Suggest Your Child is Abusing Lorazepam
The short-term effects of lorazepam use can include feelings of relaxation, drowsiness and an overall sense of well being. As lorazepam abuse continues, more symptoms can arise, largely caused by the need to take larger or more frequent doses to overcome built-up tolerance. Physical signs that suggest your child is abusing lorazepam include the following:
- Symptoms of withdrawal when the child is not using, such as headaches, increased anxiety, irritability, restlessness, depression, nausea and tremors
- Weight gain or loss
- Skin rash
- Troubles with vision
- Difficulty concentrating, forgetfulness, or confusion
- Sleep problems or extreme change in sleep patterns
- Nausea and vomiting
- Frequent illness caused by weakened immune system
- Poor coordination
- Muscle weakness
If you suspect your child is using lorazepam, the above signs may indicate an abuse or addiction problem.
Behavioral Signs of Lorazepam Abuse
Lorazepam abuse will also change the user’s mood and behavior. Specific behavioral signs of lorazepam abuse include the following:
- Extreme mood fluctuation
- Secretive or suspicious behavior
- Lying, stealing or forging prescriptions
- Isolation or major changes in social groups, hangouts and friends
- Needing to borrow money or having financial troubles
- Doctor shopping (seeing multiple doctors to get more prescriptions)
- Acting angered, irritated or even ashamed of those who don’t abuse drugs or alcohol
Most behavioral signs that indicate lorazepam abuse also apply to other prescription drug abuse. While this doesn’t help a parent pinpoint the drug being used, identifying these behavioral signs can confirm that some form of prescription drug abuse is taking place.
How to Approach Your Child about His or Her Prescription Drug Use
When parents are concerned their child is abusing prescription drugs, a flood of emotions may spring up. It is important to calm down and get in the right state of mind to talk to the child and then prepare for what to say and how to say it. Approaching a child the wrong way about his or her drug use can have major repercussions. The following are a few simple tips for a successful approach to this conversation:
- Educate yourself. Find out about the drug being used and all possible dangers and consequences. Be prepared to answer questions about drug abuse and addiction treatment.
- Pick a good environment. Don’t talk to the child where he or she feels threatened, embarrassed or stressed.
- Express your concern. Explain how the drug use has affected the child’s life and the lives of others and request he or she stops and seeks help.
- Be supportive. Show your concern but also be empathetic, caring, calm and understanding.
- Avoid criticism, anger, hostility, blame, judgment, threats and self-pity at all costs.
All parent-child relationships are different, and everyone’s idea of a healthy conversation will vary. The most important thing is to address the topic calmly and honestly.
Get Help for Your Child’s Lorazepam Use
If your child is abusing lorazepam or other prescription drugs, you are not alone. Please call our toll-free helpline today to speak with a trained addiction counselor about finding the help you and your child need. Counselors are available 24 hours a day to answer questions, offer assessment and intervention services and provide you with as much information possible on lorazepam treatment and recovery services. We are here to help. Call now.